Alert archive / Missouri / Freeze Warnings in 2020

Freeze Warning 4, NWS St. Louis, MO

April 14, 20205 counties in Missouri; 5 counties in Illinois

NWS St. Louis, MO issued this freeze warning at Apr 14, 2020, 3:21 PM CDT for 5 counties in Missouri; 5 counties in Illinois. It took effect at Apr 15, 2020, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2020, 3:21 PM CDT (20:21 UTC)
In effect from
Apr 15, 2020, 3:00 AM CDT
Expired
Apr 15, 2020, 9:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO

Counties Clinton County, IL, Fayette County, IL, Marion County, IL, Randolph County, IL, Washington County, IL, Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS73 KLSX 142021
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
321 PM CDT Tue Apr 14 2020

ILZ065-069-070-074-079-MOZ074-075-084-085-099-150830-
/O.NEW.KLSX.FZ.W.0004.200415T0800Z-200415T1400Z/
Clinton IL-Fayette IL-Iron MO-Madison MO-Marion IL-Randolph IL-
Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Washington IL-
Including the cities of Centralia, Chester, Farmington, Salem, 
Sparta, and Vandalia
321 PM CDT Tue Apr 14 2020

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...In Missouri, Saint Francois MO, Sainte Genevieve MO, 
  Iron MO, Madison MO and Reynolds MO Counties. In Illinois, 
  Fayette IL, Clinton IL, Marion IL, Washington IL and Randolph 
  IL Counties.

* WHEN...From 3 AM to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MOZ072-073-150830-
/O.NEW.KLSX.FR.Y.0001.200415T0800Z-200415T1400Z/
Crawford MO-Washington MO-
321 PM CDT Tue Apr 14 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Crawford MO and Washington MO Counties.

* WHEN...From 3 AM to 9 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Carney
2 follow-up statements
550 
WWUS73 KLSX 150836
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
336 AM CDT Wed Apr 15 2020

ILZ065-069-070-074-079-MOZ074-075-084-085-099-151400-
/O.CON.KLSX.FZ.W.0004.000000T0000Z-200415T1400Z/
Clinton IL-Fayette IL-Iron MO-Madison MO-Marion IL-Randolph IL-
Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Washington IL-
Including the cities of Centralia, Chester, Farmington, Salem, 
Sparta, and Vandalia
336 AM CDT Wed Apr 15 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...In Missouri, Sainte Genevieve MO, Saint Francois MO, 
  Reynolds MO, Iron MO and Madison MO Counties. In Illinois, 
  Fayette IL, Washington IL, Marion IL, Clinton IL and Randolph 
  IL Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MOZ072-073-151400-
/O.CON.KLSX.FR.Y.0001.000000T0000Z-200415T1400Z/
Crawford MO-Washington MO-
336 AM CDT Wed Apr 15 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...Washington MO and Crawford MO Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Gosselin
879 
WWUS73 KLSX 151348
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
848 AM CDT Wed Apr 15 2020

ILZ065-069-070-074-079-MOZ074-075-084-085-099-151500-
/O.EXP.KLSX.FZ.W.0004.000000T0000Z-200415T1400Z/
Clinton IL-Fayette IL-Iron MO-Madison MO-Marion IL-Randolph IL-
Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Washington IL-
Including the cities of Centralia, Chester, Farmington, Salem, 
Sparta, and Vandalia
848 AM CDT Wed Apr 15 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

The freeze warning will be allowed to expire as the temperatures 
have risen above the freezing mark early this morning.

$$

MOZ072-073-151500-
/O.EXP.KLSX.FR.Y.0001.000000T0000Z-200415T1400Z/
Crawford MO-Washington MO-
848 AM CDT Wed Apr 15 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

The frost advisory will be allowed to expire as the temperatures 
have risen into the upper 30s and lower 40s causing the frost to  
melt.

$$

GKS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Apr 14, 11:40 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 14, 11:40 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1140 AM CDT Tue Apr 14 2020

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 325 AM CDT Tue Apr 14 2020

A quiet, cold day is likely today along with a mostly cloudy sky.
Temperatures should be slightly warmer than yesterday as the
antecedent airmass modifies. Highs are forecast to reach the
upper 40s to near 50F across the region, which is about 20 degrees
below normal and more typical of late February than the middle of
April.

There are two concerns for the tonight period. The first is on
precipitation chances. Models have been fairly consistent depicting
widespread light precipitation across the far northern CWA, mainly
after midnight tonight. This precipitation is primarily being forced
by low-level warm/moist advection and a weak midlevel shortwave
trough sliding through the Mississippi Valley. The precipitation
should start off as rain due to boundary layer temperatures in the
mid/upper 30s. Rain should mix in with snow, and then changeover
overnight as temperatures cool behind the weak surface low. The
exact track of the low is very near the northern CWA border, so
highest accumulations should be focused just to our north.
However, some light accumulations still appear likely, ranging
from a light dusting to around a half inch. Any snow that does
manage to accumulate should be confined to elevated/grassy
surfaces due to warm ground temperatures.

The second concern for tonight is the potential for yet another
freeze, mainly for far southern sections of the area. Believe the
best potential will be across parts of southeast Missouri and
southwest Illinois because of lighter winds and less cloud cover.
Low temperatures in these parts of the area likely will be in the
low 30s, but wouldn't be surprised to see some upper 20s in
favored valleys of the eastern Ozarks. However, it would not take
much to have temperatures just a bit warmer (i.e., more clouds
than forecast or a faster passage of the surface ridge axis).
Therefore, will hold off on another freeze warning for now and let
the dayshift take one last look. If confidence increases further
in current forecast lows, a freeze warning would be warranted.
Warmest lows tonight will be from west to east across the central
CWA due to a combination of increasing southwesterly return flow
and cloud cover. Lows in the mid to upper 30s are expected from
central Missouri eastward through central Illinois.

Cool and mostly dry conditions are forecast on Wednesday as a weak
surface anticyclone moves into the area behind the departing cold
front. High temperatures will depend on the speed of the
aforementioned cold front and cloud trends. Given the likely timing
of the front not clearing southern sections of the CWA until early
afternoon, there should be a large difference between northern and
southern sections of the forecast area. Highs are forecast to only
reach the upper 40s in northeast Missouri and west-central Illinois,
but around 60 in southeast Missouri.

Gosselin

.LONG TERM...  (Wednesday Night through Monday)
Issued at 325 AM CDT Tue Apr 14 2020

(Wednesday Night - Friday Night)

Cloudy and cool conditions are forecast again on Wednesday night.
Models are also coming into better agreement of a west-east oriented
band of light precipitation moving northward into early Thursday.
This is forecast to occur north of a retreating warm front at the
surface where forcing for ascent is focused due to low-level
moisture convergence and 925-850 hPa frontogenesis. Model soundings
suggest most of this precipitation should fall in the form of rain
due to boundary layer temperatures above the freezing mark.
However, can't rule out a few wet snowflakes initially due to
wetbulbing, or at late Wednesday night as temperatures cool
slightly.

Rain on Thursday should be focused mainly north of the CWA due to
the position of the retreating warm front. A weak surface low is
expected to move from west to east Thursday afternoon/night.
However, there remains a fair amount of uncertainty with respect to
the track/strength of this feature. There remains a chance of the
rain changing to snow Thursday night on the backside of this system,
but for this to occur the further south and strong GFS type of
solution would need to occur. As alluded in yesterday's discussion,
the track of the midlevel impulse north of the CWA suggests a
further north track of the surface low (and therefore snowfall
axis). However, we will have to keep an eye on this event for the
potential for light snow accumulations late Thursday night across
portions of northeast Missouri and west-central Illinois.

Lingering cloud cover and strong low-level cold air advection
through the day on Friday should lead to another very chilly day for
the middle of April. Continued to trend cooler given this favorable
setup for cold conditions. High temperatures in the 40s to low 50s
are forecast for most of the area. Behind this system, what likely
will be one last chance of a frost/freeze this spring season appears
possible on Friday night. The strength of the airmass, cloud trends,
and timing of a surface ridge will be keys in determining how cold
it gets.

(Saturday - Monday)

Likely dry weather with moderating temperatures is favored to start
off the weekend beneath northwest flow aloft. A weak shortwave is
forecast to move to the south of the area on Sunday but gets sheared
out/weakens with eastward extent. However, this feature may help
promote some light rain across the area.

Northwest flow aloft likely will continue into early next week.
There are signs of a cold frontal passage sometime on Monday
bringing a chance of light rain. A continued moderation in
temperatures is forecast ahead of this boundary, with highs back
to near normal on for Sunday and Monday.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1125 AM CDT Tue Apr 14 2020

A ridge of high pressure across southern portions of MO and IL
will shift southward tonight with a weak area of low pressure moving
eastward through northern MO and central IL late tonight and
Wednesday morning. There will be a brief period of light rain and
light snow late tonight and Wednesday morning in UIN with MVFR
cloud ceilings and visibilities. Further south the cloud ceiling
will lower late tonight and Wednesday morning, but should remain
VFR. There may be sprinkles late tonight and Wednesday morning in
COU and the St Louis metro area.

SPECIFICS FOR KSTL: A ridge of high pressure across southern portions
of MO and IL will shift southward tonight with a weak area of low
pressure moving eastward through northern MO and central IL late
tonight and Wednesday morning. Just mid to high level cloudiness
is expected this afternoon and tonight with low level, VFR
cloudiness on Wednesday. There may be sprinkles late tonight and
Wednesday morning. A west wind this afternoon will back around to
a southwest direction this evening, then veer around to a west-
northwest direction by Wednesday afternoon.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 14, 9:49 AM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
949 AM CDT Tue Apr 14 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151500-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
949 AM CDT Tue Apr 14 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Heightened fire danger is expected this afternoon for portions of
northeast Missouri and west-central Illinois due to gusty west winds,
low relative humidity values, and dry fuels.

Snow is likely late tonight across northeast Missouri and west-
central Illinois. Minor accumulations of one half inch or less are
currently expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:21 PM CDTFrost AdvisoryLSXCrawford, Washington18 hr

Nearby

Freeze Warnings in Missouri, 2020Freeze Warnings in Illinois, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.